Welcome Guest
( Log In | Register )
The time is now 3:37 am
You last visited January 20, 2017, 2:54 am
All times shown are
Eastern Time (GMT-5:00)

Convulsions in Australian children linked to flu vaccine

Published:

Last Edited: April 24, 2010, 3:46 am

Flu Vaccination Ban Goes National After Fever, Convulsions in Children   April 23, 2010 - 11:40AMDoctors are being advised to stop giving the flu vaccine to children.

West Australian health authorities are trying to determine if the entire Fluvax drug, or just batches, have caused children under five to convulse - and whether an alternative vaccine should be used.

University of Western Australia school of Paediatrics and Child Health Associate Professor Peter Richmond said that only Fluvax - produced by Australia's biggest biopharmaceutical company CSL - was being used to vaccinate children in WA.Dr Richmond said researchers were trying to determine whether it was the entire vaccine, or just batches, that had caused the problems which today prompted Australia's chief medical officer to tell doctors to stop giving the vaccine to children.He said the side effects had been limited to children under the age of five and he would not recommend anybody in other groups - including elderly people - to cancel their flu shots.This is not a longterm safety issue with vaccines," Dr Richmond told WAtoday.com.au.Dr Richmond recommended parents of young children who had received only the first of the required two vaccination doses hold off on the second dose for now.

This was despite the fact children who had no side effects from their first dose were unlikely to receive complications from their second.Dr Richmond said the first dose provided partial protection against the flu anyway.He said researchers were examining whether an alternative drug to Fluvax could be used for the second dose - generally scheduled for four weeks after the first.Researchers were also trying to determine if the problem with Fluvax was temporary only - and whether the drug could still be used in coming weeks for the second dose.He stressed that the vast majority of children receiving Fluvax had suffered no complications.The national warning by chief medical officer Jim Bishop followed a decision last night by the WA government to suspend the free vaccination program over concerns the vaccine was causing high fevers and convulsions in young children."We suggest doctors and health professionals vaccinating children don't use the seasonal flu vaccine for the moment, until we can get the Therapeutic Goods Administration (TGA) to investigate this in more detail," Professor Jim Bishop told ABC TV.

He said the concerns stemmed from a significant rise in the number of children developing a fever after receiving the vaccine."We need more information about what's happened in WA, but also what we can now find out from all the other states from their experience," Professor Bishop said."If this has been brought up as a possible side-effect of this drug, then we ought to at least suspend its use until we know more.In light of the seasonal flu shot suspension, Professor Bishop suggested children get vaccinated against swine flu instead, because that could be a health risk this winter too.The state government yesterday announced it was temporarily suspending its free flu vaccination program for children under five.

Perth mother of two Bea Flint said her 11-month old boy Avery had a seizure after receiving the first dose of the two-dose flu vaccination on Saturday.Ms Flint said that after the 9am vaccination she noticed Avery had a minor temperature about 2pm. She treated him with Panadol and by Avery's 7pm bedtime he seemed "OK".However, at 7.45pm, Avery started whimpering and moaning.When Ms Flint got to his cot the baby had vomited and was lying on his side having a seizure."In the car driving to the hospital he was just whimpering," Ms Flint said."He couldn't cry - his head was hanging down in the car seat and he couldn't move.""I was petrified - it was one of the worst experiences of my life."By the time Avery arrived at St John of God Hospital in Murdoch, he was burning up with a fever of 39.5 degrees.The doctor who treated Avery told Ms Flint her baby was the fifth child with similar symptoms admitted to the hospital that day.Health Minister Kim Hames last night advised of the suspension as a precautionary measure.He said the suspension came after a significant rise in the number of children who had developed a high temperature after receiving the vaccine.He said some children had gone into febrile convulsions, a fit caused by a high fever, following the vaccinations.

Princess Margaret Hospital figures showed about 22 children had been brought to the hospital following febrile convulsions possibly linked to the vaccine in the past month.Dr Hames said it was unclear if the fevers were related to the influenza vaccination but the precautionary measure was the most responsible course of action.Fevers in most instances are treatable."People should give Paracetamol according to the instructions and tepid sponging to keep the temperature down." Dr Hames said."On rare occasions children can have a convulsion as the result of the high temperature and sometimes that can be prolonged, which can be a risk to the child."He said parents should not take children under the age of five to be vaccinated against influenza until further notice.WA executive director of public health Tarun Weeramanthri told radio 6PR that any adverse effects from the vaccines would only last 12 hours.

Perth father Liam said his 16-month-old daughter developed a very high fever just hours after being given the vaccination earlier this month."We woke up to hear her crying during the night, and when we went in to get her she was just roasting," he said."The fever was one of the highest she had ever had - she was hot to the touch - and she was clearly very unhappy."I am a big believer in vaccinations, but this one is a real concern."

http://www.watoday.com.au/wa-news/flu-vaccination-ban-goes-national-after-fever-convulsions-in-children-20100423-tglp.html

 

Doctors in New Zealand have been advised against using the influenza vaccine Fluvax on children following reports in Australia of some cases of convulsions soon after jabs.
Australia's chief medical officer gave the same advice to doctors in that country following concerns stemming from a significant rise in the number of children developing a fever after receiving the vaccine.
Western Australian Health Minister Kim Hames yesterday suspended the state's free flu vaccination programme for children under five after some recipients went into a febrile convulsion -- a fit caused by a high temperature.
New Zealand's Health Ministry chief advisor for child and youth health, Pat Tuohy, said there wasn't a lot of information at the moment, but "as a sensible precaution we recommend that providers avoid giving Fluvax to children under five until there have been further investigations".
"We still recommend that children at higher risk for flu complications get immunised using other brands of the vaccine," Dr Tuohy said. "Our experience during the 2009 pandemic showed that children are more likely to catch the pandemic strain, and that a number became very unwell."
He said health providers and parents needed to be aware that fever following immunisation was common.
"It's always important for people to keep an eye out for symptoms in the 24 hours after they, or their child, are vaccinated. In the event of fever, give an appropriate dose of paracetamol or ibuprofen and keep the child cool -- perhaps by reducing the number of layers of clothing and sponging with a damp cloth."
In the case of high fevers or convulsions parents were urged to call Healthline or their GP.
Dr Tuohy said he was aware of three adverse reactions by New Zealand children who had taken Fluvax, and that another vaccine -- Vaxigrip -- should be used as an alternative. The Health Ministry was only today made aware of the Australian cases.
Over 260,000 Fluvax doses were administered in March and the ministry said supplies were now likely to be low. More supplies of Vaxigrip are expected from Europe next week.
The ministry is investigating the situation here and the Therapeutic Goods Administration is investigating the situation in Australia.

Entry #45

Comments

1.
konaneComment by konane - April 24, 2010, 8:08 am
Hope none of the affected kids has any lasting health issues from that!

Local news had a blip about them having such a large supply of H|N| vaccine so everyone could easily get their shots now. Also believe I heard vaccine manufacturers were wondering what they could do with the glut of vaccine on hand. I could offer a couple of suggestions ...........

You must be a Lottery Post member to post comments to a Blog.

Register for a FREE membership, or if you're already a member please Log In.